In a follow-up to an earlier report, NHS Greater Glasgow and Clyde, NHS Lanarkshire, Police Scotland and Health Protection Scotland are investigating two new probable cases of Botulism in people who inject drugs.
One of the new patients is from the Greater Glasgow and Clyde area while the second is from the Lanarkshire area. Both are receiving hospital treatment in Glasgow and are in serious conditions.
This takes the total number of cases currently in Glasgow hospitals to four.
The source of these infections is contaminated heroin.
NHS Forth Valley is also treating a confirmed case in one of its hospitals.
Dr Catriona Milosevic, NHS Greater Glasgow Consultant in Public Heath Medicine, said: “I urge all drug injecting heroin users to be extremely alert and to seek urgent medical attention from Accident and Emergency if they experience any early symptoms such as blurred or double vision, difficulty in swallowing and speaking and/or inflammation at the injection site.
“It is important for injecting drug users to engage with the wide range of services we offer designed to help them tackle their addictions including help from pharmacies and drug services. However for those who continue to inject it is extremely important that they seek urgent medical help if they show these early symptoms.
“Heroin users should avoid injecting heroin into their muscles. Injecting heroin into a vein or smoking can reduce the risk of botulism, although not using heroin at all is by far the best course of action.”